Publication:

The Mail on Sunday - 2021-11-21

Data:

How can I tackle my high blood pressure if I’m allergic to the pills?

Health

Ask Dr Ellie WRITE TO DR ELLIE Do you have a question for Dr Ellie Cannon? Email DrEllie@mailonsunday.co.uk

MY TABLETS for high blood pressure and cholesterol cause an odd side effect: my lips swell and my tongue tingles. My doctor has tried a few different types, but the same thing always happens. What’s going on? THESE are classic signs of an allergy to a medication. The swelling can affect the lips, the tongue, the eye area, the hands and the feet. Sometimes it occurs with a raised itchy rash called hives. This reaction is known as angioedema: a swelling below the skin surface. Typical drugs causing the reaction would be antibiotics, aspirin and anti-inflammatories but it can happen with just about anything. Blood pressure tablets are also a common culprit, particularly the ACE inhibitors such as ramipril or lisinopril, or another type, ARBs, such as losartan and irbesartan. But high blood pressure is important to get under control, as it raises the risk of a heart attack or stroke – and that’s why anyone experiencing these side effects will need to work with their GP or cardiologist to find a safe way to tackle the problem. It may be that other groups of blood pressure tablets, such as diuretics, will be OK to take. Likewise with statins, there are alternative medications to treat cholesterol. Allergies like this are often fairly harmless – although sometimes they can be severe, and in these cases, patients will need to take extra care and carry medication in case a dangerous reaction happens. If the reaction is always mild, and limited to lip swelling rather than full-blown anaphylaxis, the advice may be to take the important medications but alongside antihistamines, to limit discomfort. An allergy specialist may be able to determine the exact compounds or chemicals causing the reaction. THE pain in both my knees has been getting worse over a fiveyear period, to the point where now even sleeping is difficult. Walking, and even driving, just makes it worse, and my knees sometimes go purple. I’ve been on codeine for five years, but it barely touches the pain. I’m only 62 and enjoyed life before this. I’ve had a stroke in the past, but that didn’t cause me even a fraction of the problems this does. Can you offer any advice? PAIN that stops someone sleeping, and isn’t controlled with painkillers, deserves urgent medical attention. These sorts of symptoms would make me consider a diagnosis of peripheral arterial disease, a condition where the arteries of the legs narrow and get furred up, just like when we talk about heart disease. It is the same physical process. This condition would be more likely in someone who has had strokes – and smoking can be a cause of both. Noticing a colour change on standing is a classic feature of the disease, and it is very important to discuss this with a doctor – the change in colour suggests the blood vessels are not functioning properly due to underlying damage. At night the pain can be severe in bed, as blood pressure and therefore blood supply to the legs drops when we lie down. This leads some people to sleep in a chair or with their legs hanging out of the bed, in order to avoid discomfort. A GP can do basic tests for blood flow and arterial pressures, and then a referral to vascular specialist may be necessary. Treatment for the condition involves repairing the blood vessels with surgery or angioplasty – inserting a stent into a blood vessel, in much the same way as it’s done for blocked heart arteries, but in the leg. Medication can also open up the blood vessels if surgery is not appropriate. DURING the winter my skin gets so itchy in bed that it keeps me awake. It’s not bed bugs or any other infestations, and I’m not using a different detergent. I’ve tried using things like E45 cream, but this doesn’t help. I’m 73 and in good health. Can you help? IF A symptom occurs seasonally, it’s safe to assume the cause is environmental: something we do or are exposed to. For instance, allergy conditions such as hay fever appear only at the time of year when the pollen count is high. Something that appears only in winter is possibly related to central heating or the cold weather. We know that dry-skin conditions such as eczema worsen in winter. Central heating makes our homes very dry, which it turn can dry the skin, causing it to itch. We also keep our windows closed much more during the winter, allowing mould and house dust mites to thrive in unventilated rooms – these are known to worsen eczema and any allergy conditions. Although being warm and toasty in bed in winter is a comfort, it is no good for itching. The body can develop urticaria, the itchy skin bumps from allergy, in response to temperature and physical changes like heat or cold. Being particularly hot in bed, especially when we’ve been cold, could be a trigger for itching. Skin creams known as emollients often do help, but the main treatment would be an antihistamine such as chlorphenamine, cetirizine or loratadine taken at night. Speak to a pharmacist in the first instance.

Images:

© PressReader. All rights reserved.